Format

Send to

Choose Destination
Am J Gastroenterol. 1997 Mar;92(3):446-50.

Lansoprazole and ranitidine affect the accuracy of the 14C-urea breath test by a pH-dependent mechanism.

Author information

1
Department of Internal Medicine, University of Michigan Medical Center, Ann Arbor, USA.

Abstract

OBJECTIVES:

To determine the effect of lansoprazole and high dose ranitidine on the accuracy of the 14C-urea breath test (UBT). Using intragastric pH recordings, we correlated the effect of these agents on the UBT with their potency of gastric acid suppression.

METHODS:

Patients with active Helicobacter pylori infection underwent a baseline UBT before receiving 14 days of lansoprazole (30 mg/day) or ranitidine (300 mg b.i.d.). During therapy, patients were asked to undergo 24-h intragastric pH monitoring. Repeat breath testing was performed 1 day after completion of the study drugs. If the UBT was equivocal or negative (14CO2 excretion was < 200 dpm), further UBTs were completed until the 14CO2 excretion was > 200 dpm.

RESULTS:

Thirteen patients received lansoprazole. Eight of thirteen patients developed a negative or equivocal UBT. All patients had 14CO2 excretion > 200 dpm 5 days after the cessation of lansoprazole. Eleven patients received ranitidine. Ranitidine led to equivocal or false negative UBTs in 2 of 11 cases. This effect resolved within 5 days of stopping ranitidine. Intragastric pH recordings revealed that the patients who experienced the most profound gastric acid suppression were those that developed equivocal or false negative UBTs.

CONCLUSIONS:

Lansoprazole significantly affected the accuracy of the UBT, causing equivocal or false negative results in 61%. High dose ranitidine affected the breath test in only 18%. The ability of these drugs to suppress gastric acid secretion predicted those patients who developed equivocal or false-negative UBTs. The effect on the accuracy of the UBT resolved within 5 days of drug cessation.

PMID:
9068466
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center